Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Phoenix, AZ

July 9, 2018Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 9, 2018, 2:45 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 2:45 PM MST (21:45 UTC)
Expired
Jul 9, 2018, 5:26 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 42 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WGUS55 KPSR 092145
FFWPSR
AZC021-100145-
/O.NEW.KPSR.FF.W.0004.180709T2145Z-180710T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
245 PM MST MON JUL 9 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Pinal County in southeastern Arizona...

* Until 645 PM MST.

* At 244 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Superior, Florence Junction, Queen Valley and Boyce Thompson
  Arboretum.

* This includes the following highways...
  US Highway 60 between mile markers 212 and 225.
  AZ Route 79 between mile markers 149 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3333 11114 3327 11112 3324 11135 3331 11134

$$

18
2 follow-up statements
860 
WGUS75 KPSR 092308
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
408 PM MST MON JUL 9 2018

AZC021-100145-
/O.CON.KPSR.FF.W.0004.000000T0000Z-180710T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
408 PM MST MON JUL 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
PINAL COUNTY...

At 404 PM MST, rainfall has stopped over the warned area. Rain that 
fell earlier is traveling downstream within the Queen Creek drainage 
toward Queen Valley.

Some locations that will experience flooding include...
Queen Valley and Queens Station.

This includes the following highways...
US Highway 60 between mile markers 212 and 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3333 11114 3327 11112 3324 11135 3331 11134

$$

MS
005 
WGUS75 KPSR 100026
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
526 PM MST MON JUL 9 2018

AZC021-100035-
/O.CAN.KPSR.FF.W.0004.000000T0000Z-180710T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
526 PM MST MON JUL 9 2018

...THE FLASH FLOOD WARNING FOR PINAL COUNTY IS CANCELLED...

The heavy rain has ended and there have been no reports of flooding. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any remaining road closures.

LAT...LON 3333 11114 3327 11112 3324 11135 3331 11134

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 8:44 AM MST, 6 hours 1 minute earlier.

Area forecast discussion, Jul 9, 8:44 AM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
844 AM MST Mon Jul 9 2018

.UPDATE...
Updated Aviation Discussion.

&&

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to the bulk of the region.
An upper level trough moving through today and early Tuesday
should enhance monsoon activity creating better chances for more
widespread storms than a typical monsoon day. Temperatures will
continue to trend downward through the middle of the week and then
level off a few degrees below normals.

&&

.DISCUSSION...
Monsoon activity on Sunday was a bit underwhelming for the
Phoenix area, but it ended up quite active across far southern
Arizona and southeast California. Showers and isolated
thunderstorms are still ongoing early this morning, but they
should begin to wind down by sunrise. The elongated upper level
high to our north is currently shifting to the northeast while a
distinct upper level wave is seen moving westward across New
Mexico. This upper level wave is a bit stronger than we typically
see this time of year with a closed low seen at 250/300mb and a
50kt northeasterly jet max on the western edge of the low.
Moisture across the region is also a bit atypical with high PWATs
of 1.5-1.8" from Phoenix westward to below 1" across far eastern
Arizona and western New Mexico.

Current water vapor imagery continues to show dry air getting
advected out ahead of the upper level low which is situated
across the eastern half of New Mexico. Eventually this dry air tap
will get pinched off later today, but as with yesterday eastern
Arizona will see PWATS mostly around 1". This area of drier air
will likely hinder high terrain storm development somewhat, but
the upper level enhancement from the incoming trough may be enough
to overcome the lower instability. Initial storm development
early to mid afternoon should focus first along the Mogollon Rim
and then across southeast Arizona as the upper level low moves
over the area. Winds aloft will be stronger than normal yielding
0-6km Bulk Shear of 20-35kts and CAPE should be a healthy
500-1000J/kg. More than sufficient moisture levels will exist
over the deserts, but a fairly dry sub-cloud layer will still be
in place resulting in modest to high DCAPE values. All this should
make for a rather active monsoon day with the potential for a few
severe wind producing storms and a decent probably of widespread
blowing dust. An easterly steering flow of 10-15kts will be high
enough to keep flood impacts on the lower side, but localized
flooding still could be a problem in a few areas given the higher
then typical moisture levels over the deserts. Timing is still a
bit difficult, but storm activity should affect the Phoenix area
sometime late this afternoon and early evening before moving
westward into the Lower Colorado River Valley by mid to late
evening.

For Tuesday and Wednesday, moisture levels will remain a bit
higher than typical monsoon levels, but we will lose the support
of the upper level low. Steering flow will also weaken and become
a bit more southerly resulting in slower moving storms and a higher
probability of flooding. Moisture levels peak on Wednesday and
forecast soundings show CAPE values rising to above 1000 J/kg. At
this point it seems either day could be rather active, but it may
depend on how much the previous day's activity affects the
atmosphere. Am currently leaning toward Wednesday being a bit more
active given the higher forecast instability and that storms Tuesday
may be dampened some if today ends up being quite active.

Late this week into the weekend the forecast becomes more
challenging as the upper level high reorientates itself over the
Great Basin while the flow over the Desert Southwest is very
weak. Moisture levels should remain at or maybe even above typical
monsoon levels, so chances for storms should be there each day.
One thing to note is that the GFS and the European deviate quite a
bit on moisture levels with the GFS trending lower while the
European remains above typical monsoon levels.

Temperatures over the next week will be trending downward, but
will be heavily dependent on the day to day monsoon activity and
cloud cover. Daily highs should remain at or below normal levels
with overnight lows near or slightly above normals.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Leftover dust from last night's storm will continue to cause
decreased slantwise visibility through the morning with only slow
improvement. Surface winds will be light and variable. Expect
another round of storm activity to affect the metro area today but
much earlier than yesterday. In fact, anticipate outflow-producing
storms to begin affecting eastern portions of metro by 21Z. A lot
of uncertainties remain in terms of how widespread the activity
will be and whether or not any given TAF site will have TSRA on
top of the airfield. At a minimum, expect outflows to cause
significant wind shifts this afternoon and probably into the
evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Lingering lofted dust will continue to cause reduced slantwise
visibility through the morning with only slow improvement. Mid to
high clouds will continue through the morning before exiting to
the west. Anticipate at least isolated thunderstorm development
for tonight (very little before 00Z) with best chances east of the
Lower Colorado River Valley.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
With continued favorable Monsoon conditions, expect good chances
of thunderstorms, including periods of wetting rains. Expect min
RH values generally in the mid 20s to low 30 percent range across
the region to fall only slightly by Friday. In addition to any
gusty thunderstorm winds, expect rather typical Monsoon season
winds with significant variability with gusty periods. Overnight
recovery will be good to excellent.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...AJ
FIRE WEATHER...Sawtelle

In the hours before

Local storm report, Jul 9, 9:23 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
923 AM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     GILA BEND               32.95N 112.71W
07/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            DELAYED REPORT: DOWNED POWER LINES AND
            UPROOTED TREE. HALF THE TOWN STILL WITHOUT
            POWER AND TELEPHONE LANDLINE SERVICE.
            ESTIMATED TIME: 10:25-11:00 PM MST.

&&

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:12 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa48 min
Jul 8, 5:48 PM MSTSevere Thunderstorm WarningPSRMaricopa27 min
Jul 8, 5:52 PM MSTFlash Flood WarningPSRMaricopa113 min
Jul 8, 6:21 PM MSTSpecial Weather StatementPSR39 min
Jul 8, 8:02 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal118 min
Jul 8, 8:05 PM MSTSpecial Weather StatementPSRPinal55 min
Jul 8, 8:48 PM MSTDust Storm WarningPSRPinal42 min
Jul 8, 8:50 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal25 min
Jul 8, 9:04 PM MSTDust Storm WarningPSRMaricopa, Pinal56 min
Jul 8, 9:15 PM MSTSpecial Weather StatementPSRMaricopa60 min
Jul 8, 9:35 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jul 8, 9:41 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Jul 8, 9:43 PM MSTDust Storm WarningPSRMaricopa62 min
Jul 8, 9:47 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Jul 8, 9:50 PM MSTSpecial Weather StatementPSR55 min
Jul 8, 10:09 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jul 8, 10:44 PM MSTDust Storm WarningPSRMaricopa, Yuma61 min
Jul 8, 11:12 PM MSTDust Storm WarningPSRYuma63 min
Jul 9, 12:03 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma57 min
Jul 9, 12:50 AM MSTDust Storm AdvisoryPSRLa Paz, Yuma55 min
Jul 9, 3:38 AM MSTSpecial Weather StatementPSR52 min
Jul 9, 2:21 PM MSTSevere Thunderstorm WarningPSRPinal24 min
Jul 9, 2:46 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Jul 9, 2:49 PM MSTDust Storm AdvisoryPSRPinal56 min
Jul 9, 2:56 PM MSTSpecial Weather StatementPSRPinal34 min
Jul 9, 3:01 PM MSTSevere Thunderstorm WarningPSRPinal29 min
Jul 9, 3:04 PM MSTSpecial Weather StatementPSR26 min
Jul 9, 3:15 PM MSTSpecial Weather StatementPSR30 min
Jul 9, 3:17 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal28 min
Jul 9, 3:19 PM MSTDust Storm WarningPSRMaricopa, Pinal26 min
Jul 9, 3:23 PM MSTFlash Flood WarningPSRMaricopa, Pinal103 min
Jul 9, 3:29 PM MSTSevere Thunderstorm WarningPSRPinal31 min
Jul 9, 3:34 PM MSTFlash Flood WarningPSRPinal3 hr
Jul 9, 3:37 PM MSTSpecial Weather StatementPSR38 min
Jul 9, 3:40 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal35 min
Jul 9, 3:45 PM MSTDust Storm WarningPSRMaricopa, Pinal30 min
Jul 9, 3:48 PM MSTSpecial Weather StatementPSR42 min
Jul 9, 3:51 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 9, 3:57 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Jul 9, 3:59 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 4:11 PM MSTDust Storm AdvisoryPSRMaricopa34 min
Jul 9, 4:13 PM MSTDust Storm WarningPSRMaricopa, Pinal62 min
Jul 9, 4:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Jul 9, 4:28 PM MSTSevere Thunderstorm WarningPSRMaricopa32 min
Jul 9, 4:31 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 9, 4:33 PM MSTSevere Thunderstorm WarningPSRPinal25 min
Jul 9, 4:44 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal31 min
Jul 9, 4:47 PM MSTAreal Flood AdvisoryPSRMaricopa118 min
Jul 9, 4:50 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Jul 9, 4:55 PM MSTDust Storm AdvisoryPSRMaricopa65 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.